According to new research presented by Dr. Hamed Khalili, a clinical and research fellow of gastroenterology at Massachusetts General Hospital in Boston, the use of oral contraceptives by younger women or hormone therapy by older women may be linked with inflammatory bowel disease (Crohn’s disease and Ulcerative Colitis). Birth control pills, taken mostly by younger women are associated with an increased risk of Crohn’s disease. Hormone replacement therapy taken by some women after menopause is linked to an increase in the occurrence of ulcerative colitis. Both diseases cause diarrhea, abdominal cramping and rectal bleeding.
The link between Crohn’s and birth control usage, particular long term usage, is the stronger of the two associations. Birth control users had almost three times the risk of Crohn’s disease as compared to those women who never took hormonal contraceptives. Those on birth control had no increased risk for ulcerative colitis.
Women on hormone therapy had a 1.7 times higher chance to get ulcerative colitis than those not on the hormones, but there was no increased risk for Crohn’s. The main takeaway from both studies was that they uncovered a link between hormone therapies and digestive issues, though there was no cause and effect relationship that was proven.